Medications & Your Teeth
Certain medications can have an adverse effect on your teeth.
Years back, children that were exposed to tetracycline not only had tooth problems, but experienced discoloration, later in life. That medication, however, is no longer in use so it’s not an issue today.
Ask your family doctor if any medications he or she has prescribed might have a effect on your teeth or other possible oral structures.
There is a condition called dry mouth, which is associated with certain types of medications. These might include antihistamines, diuretics, decongestants and or painkillers. You might have dry mouth if you have a medical condition like an eating disorder or diabetes. Other causes can be linked to aging such as rheumatoid arthritis and compromised immune systems. Garlic and tobacco can also cause such a condition.
A drop in saliva production causes dry mouth. Saliva, however, is a natural defense against plaque. It acts as a cleansing agent rinsing your mouth of cavity-causing bacteria and other harmful materials.
There are instances where dry mouth can lead to more serious problems. These could include burning tongue syndrome, which is a painful condition due to lack of moisture on the tongue.